Over-the-counter pain medications are a medicine cabinet staple—you probably have some Advil, Tylenol, or aspirin stashed in yours, ready for the next time you feel a headache coming on, strain your back with yard work, or leave the gym with sore muscles. These medications are common and familiar, but you still need to use them safely.
Grace Akoh-Arrey, a pharmacist with Banner Health in Phoenix, said, “Many people believe over-the-counter (OTC) pain medications are safe to use limitlessly.” But that’s not accurate. You should take the correct dosage and use these medications only for as long as indicated.
What can I take to treat my pain?
Over-the-counter pain medications come in a few different varieties:
- Non-steroidal anti-inflammatory drugs (NSAIDs) can treat headaches and inflammatory pain. They can also bring down fevers. Examples are Advil (ibuprofen), Aleve (naproxen), and aspirin.
- Tylenol (acetaminophen) can treat non-inflammatory pain and reduce fevers.
- Doan’s (magnesium salicylate) can treat back pain.
Make sure you know what you’re taking and how much.
“Many OTC products contain a combination of active ingredients, and it is possible to overdose,” Dr. Akoh-Arrey said. You shouldn’t take more than:
- 3000 mg per day of acetaminophen (6 tablets of 500 mg each).
- 1200 mg per day of ibuprofen (6 tablets of 200 mg each).
You need to be especially careful not to take too much Tylenol since it is added as an ingredient to other over-the-counter medications like cold treatments. Read the labels to make sure you’re not double dosing.
And for children, be extra careful to ensure you are giving the right dose. For liquid medications, use the syringe or medicine cup that comes with the package. Do not use household spoons—you can’t get a precise measurement with them.
Most of the time, you want to stick with one type of medication. “Taking different types of OTC pain relievers should be avoided if possible,” Dr. Akoh-Arrey said. The exception? You can take Tylenol and Advil together safely if you do not exceed the recommended daily dose. A new product, Advil Dual Action, combines lower-strength versions of these two medications—it contains 250 mg of Tylenol and 125 mg of Advil (maximum 6 capsules a day).
If your pain isn’t under control within 7 to 10 days, stop taking the medication and talk to your doctor. Using these medications long-term can lead to unwanted side effects and organ damage, including liver damage.
What are the risks of over-the-counter pain medications?
Different types of pain medications carry different risks:
- NSAIDs can cause water retention, increased risk of bleeding, stomach problems, or kidney damage. If you have a history of stomach ulcers or kidney damage, or you take medication to control your blood pressure, a different pain medication may be safer. And if you take blood thinners, it’s best to avoid NSAIDs.
- Tylenol can cause nausea, vomiting, headache or trouble sleeping. You may want to avoid Tylenol if you have liver disease or you’re taking anti-seizure medication.
- Do not take NSAIDs or Tylenol with alcohol.
- Aspirin isn’t safe for pregnant women in their third trimester or for children under the age 15, particularly those with viral infections.
The bottom line
Over-the-counter medications are an easy, effective way to get your pain under control, but they come with risks. Make sure you read the label for details about dosage, duration of use, possible side effects, and interactions. If you have any questions, call your doctor or pharmacist. And if you’re concerned about a possible overdose, call the poison control center at 800-222-1222.